Drug induced Eye Problems
Do your eyes feel dry? Are they red, itchy, or watery? Is your vision blurry? You might blame your age, the weather, or your cataract. But consider this: It could be what's in your medicine kit box.
Many different medications can cause eye problems.
Some of these side effects are minor, like dryness. Others are more serious, like vision loss.
Consult your eye specialist right away if you notice any changes with your eyes, vision or notice symptoms like irritation and eye dryness. Bring a list of all your medications, prescription, over-the-counter, and even herbal suppliments. If your doctor believes one of them is to blame, she’ll change it, adjust the dose, or treat your symptoms.
Eyelid and Conjunctival Diseases
The eyelids and conjunctiva (a thin membrane covering the inner part of the eyelid and the outer part of the eye) are frequent targets for drug toxicity.
For instance, a panoply of drugs can cause erythema multiforme, a kind of allergic reaction of the skin (including the eyelid) that produces a variety of skin lesions ranging from bumps to plaques to blisters. In its most severe form, it is called Stevens-Johnson Syndrome, a serious condition of the conjunctiva characterized primarily by large blisters that can seriously damage the conjunctiva and stem cells of the cornea.
The primary treatment in both cases is to stop using the drug that is causing the allergic reaction, after consultation with one’s physician.
Drugs instilled into the eye that contain the preservatives benzalkonium chloride and thimerosol can cause redness of the conjunctiva. If you experience this, look for versions of your drug without these preservatives.
Morphine administered by mouth or intravenously can also cause red eye.
The spread of botulinum toxin (BOTOX) from the point of injection into the eyelid can result in eyelid drooping and reduced blinking, potentially resulting in damage to the cornea.
Uveal tract Diseases:
Together, the iris (the coloured part of the eye), the ciliary body (not shown in the eye diagram) and the choroid are known as the uvea. A number of alpha-1 blockers, especially tamsulosin (FLOMAX), have been implicated in a condition known as floppy iris syndrome in which the iris is more mobile, potentially complicating cataract surgery.
It has no impact upon vision or eye health and thus causes no apparent symptoms, but eye surgeons should be told if have ever taken these medications so that they can take special care during the cataract surgery.
Glaucoma is a disease with characteristic damage to the optic nerve; raised pressure in the eye is an important risk factor.
The disease can be divided in two types: in which the pressure in the eye is raised without being caused by any anatomical abnormality (open-angle glaucoma) and cases in which wide opening (dilation) of the pupil or swelling of certain eye structures (e.g., ciliary body and lens) results in a narrowing of the angle between the cornea and the iris, preventing the flow of fluid (aqueous humor) within the eye.
This, in turn, can lead to pressure build-up (angle closure glaucoma). Drugs have been known to cause both forms of glaucoma and both can lead to blindness.
In open-angle glaucoma, pressure in the eye builds up slowly, reducing the visual field, but causing no pain or redness. The most commonly implicated drugs are corticosteroids — e.g., cortisone or prednisone — whether administered into the eye, by mouth or by any other route.
Certain anticancer drugs have also been shown to cause this condition.
Angle-closure glaucoma is characterized by the sudden onset of severe eye pain, redness and cloudy vision.
Drugs in the adrenergic and anticholinergic categories can cause dilation of the pupil, while topiramate and other sulfa drugs can cause swelling of the ciliary body; both can reduce the cornea- iris angle, producing angle closure Glaucoma.
The eye lens is a malleable structure that focuses light rays on the retina. A cataract is a condition in which the lens becomes cloudy, frequently needing surgical removal as vision is increasingly impaired. Corticosteroids have long been associated with cataracts, regardless of how they are administered, but the direct injection into the eye of one steroid, triamcinolone, often to treat macular edema, almost always leads to a cataract.
Steroid-induced cataracts do not usually regress when the drug is stopped and require cataract surgery for treatment.
Other classes of drugs associated with cataracts are the phenothiazine antipsychotics and the anti-cancer drug Busulfan.
The retina acts like the film in a camera, sensing the play of light on its surface and transforming the light waves into electrical signals that travel down the optic nerve and then to the optical cortex in the brain which allows you to see the images.
Toxic substances can reach the retina through the blood supply, potentially resulting in significant visual disturbances.
Chloroquine and hydroxychloroquine are drugs used in the treatment of malaria, amoebae, rheumatoid arthritis and lupus.
Retinal damage is reversible only in the earliest stages of the disease, so it is crucial to have various eye examinations when one starts these drugs and every six to 12 months thereafter.
The antipsychotic drugs chlorpromazine and thioridazine have been mentioned as causes of cataracts. Both, especially thioridazine, can lead to blurred vision, loss of visual fields and loss of night vision as pigment is deposited in the retina.
The breast cancer treatment tamoxifen can also cause retinal changes and decreased color vision as crystals deposit in the retina; examinations when the drug is started and at least every two years are necessary if one is on the drug.
Isotretinoin and other drugs in its class can cause blurred vision and decreased night vision.
Optic nerve Diseases:
The optic nerve carries visual information from the retina to the brain. A number of drugs can affect the nerve, but stopping them when symptoms occur usually improves or resolves the problem.
Prolonged use of the antibiotic linezolid can produce optic nerve damage characterized by visual field defects, decreases in color vision and in vision more generally.
Erectile dysfunction drugs are known to cause bluish vision, blurred vision and increased sensitivity to light. In addition, they have also been associated with a condition called nonarteritic ischemic optic neuropathy (NAION).
Amiodarone induced optic nerve damage has a slower onset, is less likely to lead to complete blindness and reverses more slowly.
The anti-tuberculosis drug ethambutol also causes optic nerve damage and various vision abnormalities such as loss of color vision and visual acuity.
When patients present with ocular conditions that have no apparent cause, it is important to consider whether the condition could be caused by a systemic medication they are taking. Patients will often neglect to mention the maintenance drugs that they take every day, over-the-counter medications and herbal supplements, so ophthalmologists may need to ask specifically about these types of medications.
Dr.Rajesh Mishra (MBBS, MS, FAEH, and PGDHM) is a Glaucoma and Cataract surgeon at Advanced Eye Hospital And Institute near Vashi, Navi Mumbai. He is trained from the best institutions and has years of experience managing glaucoma patients. Besides his clinical skills, his patients love him for his communication skills. He is a patient listener and empathises with each one. He has successfully treated a variety of glaucoma patients, children and adults, as well as operated more than ten thousand cataracts and glaucoma. Consult Dr. Rajesh Mishra by booking an appointment here.
About Centre for Cataract Surgery at Advanced Eye Hospital And Institute and Institute at Sanpada, Navi Mumbai: Centre for Cataract Surgery at Advanced Eye Hospital And Institute and Institute is a state of art center for all those who want to get themselves operated for cataract. It is one of the most advanced centres where treatment is tailored to patient’s needs and lifestyle. It has become very popular and trusted cataract surgery centre for the residents of Vashi, Sanpada, Nerul, CBD Belapur, Kharghar, Panvel, Koparkhairane, Chembur and other parts of Navi Mumbai and Mumbai.